Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 116, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2017, 6:22 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2017, 6:22 PM CDT (23:22 UTC)
- Expired
- Jul 31, 2017, 6:51 PM CDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 4 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:35 PM CDT | HAIL 1 | 3 Ne Bismarck, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
374
WUUS53 KBIS 312322
SVRBIS
NDC015-059-010015-
/O.NEW.KBIS.SV.W.0116.170731T2322Z-170801T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
622 PM CDT MON JUL 31 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Burleigh County in south central North Dakota...
East central Morton County in south central North Dakota...
* Until 715 PM CDT
* At 622 PM CDT, a severe thunderstorm was located near Mcdowell Dam
Recreation Area, or near Bismarck, moving south at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Bismarck around 625 PM CDT.
Lincoln around 645 PM CDT.
Other locations impacted by this severe thunderstorm include
University Of Mary and Fort Abraham Lincoln State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4667 10095 4691 10077 4689 10059 4664 10056
4663 10060
TIME...MOT...LOC 2322Z 011DEG 11KT 4684 10071
HAIL...1.25IN
WIND...60MPH
$$
AYD3 follow-up statements
667
WWUS53 KBIS 312336
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
636 PM CDT MON JUL 31 2017
NDC015-059-010015-
/O.CON.KBIS.SV.W.0116.000000T0000Z-170801T0015Z/
Burleigh ND-Morton ND-
636 PM CDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN BURLEIGH AND EAST CENTRAL MORTON COUNTIES...
At 635 PM CDT, a severe thunderstorm was located over Lincoln, or
near Bismarck, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Lincoln around 640 PM CDT.
Other locations impacted by this severe thunderstorm include
University Of Mary and Fort Abraham Lincoln State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4667 10095 4687 10076 4685 10059 4664 10056
4663 10060
TIME...MOT...LOC 2335Z 007DEG 12KT 4679 10071
HAIL...1.00IN
WIND...60MPH
$$
AYD160
WWUS53 KBIS 312342
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
642 PM CDT MON JUL 31 2017
NDC015-059-010015-
/O.CON.KBIS.SV.W.0116.000000T0000Z-170801T0015Z/
Burleigh ND-Morton ND-
642 PM CDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN BURLEIGH AND EAST CENTRAL MORTON COUNTIES...
At 641 PM CDT, a severe thunderstorm was located over Lincoln, or
near Bismarck, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This storm will be near the University of Mary and Fort Abraham
Lincoln State Park, and has a history of producing quarter to half
dollar size hail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4667 10095 4687 10076 4685 10059 4664 10056
4663 10060
TIME...MOT...LOC 2341Z 007DEG 11KT 4677 10071
HAIL...1.00IN
WIND...60MPH
$$
AYD702
WWUS53 KBIS 312351
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
651 PM CDT MON JUL 31 2017
NDC015-059-010001-
/O.CAN.KBIS.SV.W.0116.000000T0000Z-170801T0015Z/
Burleigh ND-Morton ND-
651 PM CDT MON JUL 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BURLEIGH AND EAST
CENTRAL MORTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4667 10095 4687 10076 4685 10059 4664 10056
4663 10060
TIME...MOT...LOC 2350Z 011DEG 11KT 4674 10072
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:49 PM CDT, 33 minutes earlier.
Area forecast discussion, Jul 31, 5:49 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 549 PM CDT Mon Jul 31 2017 .UPDATE... Issued at 545 PM CDT Mon Jul 31 2017 Have focused the better POPs along the frontal boundary across south central North Dakota. Lowered POPs north for this evening. && .SHORT TERM...(This evening through Tuesday) Issued at 233 PM CDT Mon Jul 31 2017 Forecast concerns this period focus on the thunderstorms and severe weather threat associated with a cold front moving through central North Dakota late this afternoon. Latest CAM models show the focus for thunderstorms will be southwest to northeast across central and southwest North Dakota and moving southeast with time. Sufficient cape and steep low level Lapse rates are present but weak shear will probably mean short lived super cells with a hail and wind threat. Main time period for the convection will be late this afternoon through mid evening. Some lingering showers and isolated thunderstorms southwest on Tuesday. .LONG TERM...(Tuesday night through Monday) Issued at 233 PM CDT Mon Jul 31 2017 The extended forecast will be focused on several shortwaves moving in northwest flow through the region. The first Tuesday night and Wednesday will bring widespread showers and thunderstorms to the region. This will also usher in much cooler air for the remainder of the week. By Friday another shortwave in the primarily northwest flow will bring another chance for showers and scattered thunderstorms Friday night, Saturday and Sunday. this so far looks not as widespread. The ensemble situational awareness table picked out an abnormally high surface pressure across southern canada midweek, associated with cool temperatures. Lowered highs a bit Thursday but there may be more widespread 60s for highs across the region Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 545 PM CDT Mon Jul 31 2017 At 5 PM CDT a cold front extended across south central North Dakota northeast through the Grand Forks area. The front will be the focus for scattered thunderstorms KBIS-KJMS between 00Z and 03Z this evening. Otherwise VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 31, 3:13 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 313 PM CDT Mon Jul 31 2017 NDZ005-012-013-018>023-025-031>037-040>048-050-051-012015- Rolette-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 313 PM CDT Mon Jul 31 2017 /213 PM MDT Mon Jul 31 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop this afternoon and continue into this evening. A few storms could be severe with large hail and damaging winds the likely threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is chance of thunderstorms across western North Dakota Tuesday night. Numerous showers and thunderstorms are forecast Wednesday across all of western and central North Dakota. Scattered thunderstorms are forecast for Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday afternoon and evening across southwest and central North Dakota. NDZ001>004-009>011-017-012015- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie- 313 PM CDT Mon Jul 31 2017 /213 PM MDT Mon Jul 31 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is chance of thunderstorms across western North Dakota Tuesday night. Numerous showers and thunderstorms are forecast Wednesday across all of western and central North Dakota. Scattered thunderstorms are forecast for Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday afternoon and evening across southwest and central North Dakota. waa
In the hours before
Local storm report, Jul 31, 3:41 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 10 N BURT 46.51N 102.13W
07/31/2017 E0.88 INCH HETTINGER ND PUBLIC
&&Local storm report, Jul 31, 4:17 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
417 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 NW BURT 46.40N 102.20W
07/31/2017 E1.00 INCH HETTINGER ND PUBLIC
HAIL FELL FROM 340 PM TO 355 PM. GROUND WAS
WHITE WITH HAIL. LARGEST HAILSTONES WERE 1
INCH IN DIAMETER.
&&
KINGLocal storm report, Jul 31, 4:36 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
436 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 11 NNE BURT 46.53N 102.10W
07/31/2017 E1.50 INCH HETTINGER ND PUBLIC
HAIL DAMAGED BARLEY CROPS.
&&
KINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:06 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 54 min |
| Jul 31, 3:51 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 38 min |
| Jul 31, 5:52 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 53 min |
| Jul 31, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.